This case describes the unusual presentation of a patient in nonconvulsive status epilepticus attributed to cisplatin use. As the patient had normal laboratory and imaging findings without convulsions, the diagnosis was somewhat more challenging. Interestingly, the patient reported a history of vague mental status changes with platinum use in the past. On further questioning, it appears that her symptoms at that time were very similar to her current presentation. However, she did not undergo EEG evaluation or further neurological work-up.
While central nervous system (CNS) disorders are not frequently associated with platinum use, cases have been reported [3–6]. Posterior reversible encephalopathy syndrome (PRES) is the most commonly described platinum-associated CNS toxicity in the literature . PRES can occur in a wide variety of clinical settings, including eclampsia, sepsis, autoimmune disease, and medication-related toxicity. Symptoms of PRES typically involve headache, visual changes, seizures, and encephalopathy. PRES is diagnosed by clinical presentation as well as brain MRI, where white matter edema of the posterior cerebral hemispheres is typically seen. When PRES is associated with platinum drugs, symptoms have been reported to occur within a few hours of cisplatin administration and typically resolve in a few days .
Several authors have described the presence of seizures after platinum administration not attributable to PRES, including two cases of status epilepticus [7–9]. However, almost all of these patients had laboratory derangements such as hypomagnesemia or renal insufficiency, or imaging abnormalities such as brain metastases, which could lower the seizure threshold. In the absence of other medical factors that could potentiate them, seizures associated with platinum chemotherapy appear to be exceedingly rare. This manuscript describes the only reported case of nonconvulsive status epilepticus related to cisplatin use in a cervical cancer patient without other underlying medical conditions.
The etiology of platinum-induced CNS toxicity is unknown, though heavy metal toxicity or demylinization have been proposed . Overdose of platinum agents can certainly also cause these disorders. However, reports have noted CNS toxicity with these drugs at a wide range of doses and in combination with various chemotherapeutic agents. As platinum agents do not typically cross the blood-brain barrier, patients should be protected from most CNS side effects at doses in the therapeutic range. It is unclear why this is not true for all patients.
In conclusion, CNS toxicity appears to be a rare but serious side effect of administration of platinum-containing drugs. Patients who present with CNS symptoms should primarily be evaluated for other underlying medical conditions. However, if platinum-based chemotherapy is suspected as the etiology, we suggest the use of alternative chemotherapeutic regimens in the future.